Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 58, NWS Tallahassee, FL

September 1, 2023Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 1, 2023, 1:55 PM CDT for Washington County, Florida. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2023, 1:55 PM CDT (18:55 UTC)
Expired
Sep 1, 2023, 3:49 PM CDT
In force
114 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Washington County, FL

The radar

The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:46 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 1, 12:46 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
146 PM EDT Fri Sep 1 2023

...New AVIATION...

.UPDATE...
Issued at 1108 AM EDT Fri Sep 1 2023

Torrential rainfall rates with an extremely moist air mass are the
main concern today. Earlier this morning, the weatherstem at the
Ochlockonee Boat Ramp in Franklin County had an instantaneous
rainfall rate of nearly 6.5 in/hr. PW values are in the extremely
moist 2.2 to 2.4 inch range. We also have a backdoor front our
Florida counties that will serve as a focus for further
development today. Will be watching trends closely to see if a
Flood Watch will be needed.

&&

.NEAR TERM...
(Today and tonight)
Issued at 357 AM EDT Fri Sep 1 2023

An upper level trough that has remained fairly quasi-stationary over
the last day or two is expected to remain over the north central
Gulf of Mexico today. This will lead to the region to continue to
remain in the right entrance region of a 40-60 knot jet-streak,
which extends into the Mid-Atlantic states. This positioning of the
jet-streak in respect to our region will provide upper level forcing
for ascent which will promote widespread shower and thunderstorm
activity across the region. At the surface, a surface high pressure
looks to settle into Virginia and the Carolinas this evening, which
will push a back-door front down the east side of the Apalachians
and into the deep southeast today. This back-door front will provide
a focus for showers and thunderstorms to develop off of this
afternoon and evening. These two mechanisms for storm initiation
will combine to potentially lead to localized flash flooding. This
flash flooding potential will similarly be fueled by PWATS around
2.25 inches that are currently over the area. Given the potential
for localized flash flooding today, WPC has issued a Slight Risk
(level 2 of 4) for excessive rainfall across portions of the Florida
Big Bend and Panhandle, and a Marginal Risk (level 1 of 4) for
excessive rainfall across portions of SE Alabama and SW Georgia for
today. Given the recent rains from Hurricane Idalia, those regions
that saw heavy rainfall will be more susceptible to flash flooding
than zones primarily west of the Flint river that saw much lower to
near zero rainfall totals from Idalia. High temperatures will
generally remain in the mid to upper 80s today, and lows will
generally fall into the low 70s tonight.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 357 AM EDT Fri Sep 1 2023

High pressure will gradually usher the stationary boundary out of
the region on Saturday, keeping the best precip chances over
southeast AL and the FL counties. The chance for heavy rain and
localized flooding will continue for these area as PWATs remain
elevated and around 2.0 to 2.25 inches. By Sunday, most of the
area should be under the influence of high pressure. The upper
level trough and associated frontal boundary may still lead to
a chance for showers and storms along the nature coast and our
western Gulf waters.

High temperatures for Saturday will generally be in the low to mid
80s for southeast AL, southwest GA, and the interior portion of
the western FL Panhandle. Elsewhere, the mid to upper 80s are
forecast. By Sunday, temperatures increase, with the mid to upper
80s forecast for southeast AL and southwest GA while the FL
counties peak in the upper 80s to near 90.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 357 AM EDT Fri Sep 1 2023

Ridging is forecast to dominate much of the period leading to
increasing temperatures and dry weather. The upper 80s and low 90s
can be expected for the first portion of the period, with mid 90s
expected by midweek.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Fri Sep 1 2023

An extremely moist air mass is currently in place, supporting a
fairly widespread coverage of thunderstorms and remnant areas of
showers and stratiform rain. Torrential, tropical rainfall rates
under the storms will lead to vsbsy within thunderstorms of 2SM or
less. With the moist air mass, MVFR cigs in the 020-030 range
will be common through this afternoon. Then tonight, easterly
surface winds will start to bring a drier air mass across the ABY
and VLD terminals, limiting any overnight drop in ceilings. At
ECP, TLH, and DHN the drier air mass will hold off until well into
Saturday, maintaining a murky air mass with IFR cigs possible on
Saturday morning, plus a continuation of showers and
thunderstorms.

&&

.MARINE...
Issued at 357 AM EDT Fri Sep 1 2023

South to southeasterly flow is expected today and will become
easterly by the weekend. Scattered to widespread showers and
thunderstorms will be possible through Saturday, before returning
to a more typical summertime pattern by Sunday. Chances for rain
and storms around midweek.

&&

.FIRE WEATHER...
Issued at 357 AM EDT Fri Sep 1 2023

The recent heavy rainfall associated with Hurricane Idalia, combined
with higher than normal rain chances over the next couple of days
will lead to no fire weather concerns at this time.

&&

.HYDROLOGY...
Issued at 357 AM EDT Fri Sep 1 2023

Rivers:

The Withlacoochee, Aucilla, and St. Marks rivers remain elevated
and are currently in action stage as of this morning. The Aucilla
at Lamont and the St. Marks at Newport are still expected to make
it to minor flood stage this weekend. The latest observations and
guidance for the Withlacoochee near Valdosta appears to have shown
a crest in action stage and may hold in that range for the few
days. As a result, the Flood Warning for the Withlacoochee River -
Fattest has been cancelled.

Heavy Rain Friday and Saturday:

Upper level troughing over the central Gulf in addition to a quasi
stationary boundary will lead to showers and thunderstorms today
and tomorrow. Today is expected to have the best chance for areas
of heavy rain, as PWATs are anticipated to be around 2.25 inches
and a backdoor front may work its way into the area giving the
environment another forcing mechanism to work with. Currently, we
have rainfall amounts ranging roughly from 0.75 to 1.80 inches
across southeast AL, the FL counties, and from Quitman County to
Brooks County GA. Areas north of the aforementioned GA line are
less 0.50 inches of rain. Probabilistic CAM and ensemble guidance
for the next 24 to 48 hours, show that locally higher amounts of
3 to 5 inches may be possible. WPC has issued a Slight Risk
(level 2 of 4) for Excessive Rainfall across portions of the
Florida Big Bend and Panhandle, and a Marginal Risk (level 1 of 4)
for excessive rainfall across portions of SE Alabama and SW
Georgia for today. Given the recent rains from Hurricane Idalia,
those regions that saw heavy rainfall will be more susceptible to
flash flooding than zones primarily west of the Flint river that
saw much lower to near zero rainfall totals from Idalia. For
tomorrow, high pressure builds in from the northeast which should
usher the stationary front out of the region. WPC paints a
Marginal Risk (level 1 of 4) from the Forgotten Coast to the FL
Panhandle. PWATs of 2.0 to 2.25 inches remains over this area
which could lead to pockets of heavy rain and localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   88  71  86  70 /  90  60  50  10
Panama City   88  74  86  74 / 100  80  80  40
Dothan        85  69  83  68 /  80  60  40  10
Albany        83  70  84  67 /  70  30  20   0
Valdosta      86  70  86  67 /  70  30  20   0
Cross City    89  73  89  70 /  90  60  50  20
Apalachicola  87  76  85  76 / 100  80  80  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 11 PM EDT /10 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch until 11 PM EDT this evening for GAZ143>147-155>161.

AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...KR
LONG TERM....KR
AVIATION...Haner
MARINE...KR
FIRE WEATHER...Bunker
HYDROLOGY...KR

In the hours before

Special weather statement, Sep 1, 12:36 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
136 PM EDT Fri Sep 1 2023

FLZ018-019-028-011845-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
136 PM EDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JEFFERSON...NORTHERN
TAYLOR AND SOUTHWESTERN MADISON COUNTIES THROUGH 245 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Monticello to near Perry.
Movement was north at 10 mph.

HAZARD...Heavy rain, lightning and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...These storms will interupt recovery efforts after Hurricane
         Idalia. Tarps on homes could blow away. Risk of lightning
         strikes are increased. Weakened trees could fall in lower
         wind gusts than normal.

Locations impacted include...
Monticello, Perry, Greenville, Hells Half Acre, Ebb, Lamont, Eridu,
Nash, Cabbage Grove, Thomas City, Drifton, Casa Blanco, Waukeenah,
Foley, Wacissa, Wacissa Springs, Sirmans, Shady Grove, Lake
Miccosukee, and Goose Pasture.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3005 8349 3015 8377 3021 8404 3052 8400
      3052 8398 3053 8398 3055 8399 3055 8398
      3057 8400 3061 8401 3053 8365 3037 8336
TIME...MOT...LOC 1736Z 190DEG 9KT 3034 8393 3025 8376 3016 8360

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

21-WD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:47 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton22 hr
Sep 1, 7:01 AM CDTAreal Flood AdvisoryTAEFranklin, Wakulla119 min
Sep 1, 9:52 AM CDTSpecial Marine WarningTAE113 min
Sep 1, 10:34 AM CDTFlood WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more11 hr
Sep 1, 12:36 PM CDTSpecial Weather StatementTAEJefferson69 min
Sep 1, 1:38 PM CDTAreal Flood AdvisoryTAEJackson, Washington2 hr
Sep 1, 2:18 PM CDTAreal Flood AdvisoryTAELafayette, Taylor117 min
Sep 1, 2:36 PM CDTSpecial Weather StatementTAEMadison39 min
Sep 1, 2:39 PM CDTSpecial Marine WarningTAE2 hr
Sep 1, 2:47 PM CDTAreal Flood AdvisoryTAEJefferson, Madison, Taylor3 hr
Sep 1, 3:33 PM CDTSpecial Marine WarningTAE87 min
Sep 1, 5:10 PM CDTSpecial Weather StatementTAEJackson50 min
Sep 1, 5:27 PM CDTAreal Flood AdvisoryTAEJackson2 hr
Sep 1, 5:46 PM CDTFlash Flood WarningTAEJackson89 min
Sep 1, 5:57 PM CDTSpecial Weather StatementTAECalhoun48 min
Sep 1, 6:14 PM CDTAreal Flood AdvisoryTAECalhoun7 min
Sep 1, 6:21 PM CDTFlash Flood WarningTAECalhoun66 min
Aug 31, 7:21 PM CDTAreal Flood AdvisoryTAELanier, Lowndes2 hr
Sep 1, 8:18 AM CDTAreal Flood AdvisoryTAEBerrien, Irwin105 min
Sep 1, 10:03 AM CDTFlash Flood WarningTAEBerrien, Irwin102 min
Sep 1, 12:47 PM CDTAreal Flood AdvisoryTAEBrooks, Lanier, Lowndes3 hr
Sep 1, 3:46 PM CDTAreal Flood AdvisoryTAEEarly83 min
Sep 1, 2:02 PM CDTAreal Flood AdvisoryTAEHouston118 min
Sep 1, 2:19 PM CDTAreal Flood AdvisoryTAEHenry, Houston116 min
Sep 1, 2:41 PM CDTFlash Flood WarningTAEHouston2 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.